Aa
A
A
A
Close
Kidney Disease & Disorders Community
4.26k Members
Avatar universal

Is my urine normal?

Hello, I'm a 19-year-old female who has had some urinary issues since literally the beginning of 2008. I was diagnosed with three UTIs, each within 8-10 weeks of each other. My symptoms were usually severe pain in my left flank and difficulty starting my urine stream. I treated these UTIs with prescriptions of Bactrim. In the past eight months, I have significantly reduced caffeine in my diet, stopped taking vitamins, have been extra careful when wiping, etc. I am not sexually active. At my doctor's advice, I visited a urologist in May. I had an ultrasound and was diagnosed with two "very small" kidney stones in my left kidney. The urologist seemed relatively unconcerned and does not want to check on the stones again for several months (to see if they've grown), making me think that they are unlikely to pass anytime soon.

Around June 20, I went for about a week where I had to strain to urinate. I thought that maybe I had another UTI, but I eventually got my period and my symptoms went away after that. I tested my urine with an AZO test to rule out a UTI; the test gave me a positive white blood cell result and a negative nitrate result. About a week and a half ago, I felt afraid that I had a UTI yet again when I noticed some urine changes. Once again, I got a positive WBC, negative nitrate result. Since then, I haven't felt too badly, but lately I've noticed some specks in my urine and it has burned a bit coming out. I prodded at the specks (bubbles? not sure what to call them) with a piece of toilet paper to see if they were pockets of air or something else, and they seemed to have a snotty consistency. I am not sure if this is discharge or something else, but I thought I would look online to make sure that there is nothing seriously wrong here..

I guess I'm just looking for reassurance that I don't have kidney failure or anything like that. I'm still urinating a reasonable amount, and I am not running a fever, nauseated, or having exceptional back pain. As a caveat, I am a hypochondriac who spends a lot of time on WebMD and other sites trying to make sure I'm not dying.

Thanks in advance (especially if you managed to read all of this without giving up!
1 Responses
506043 tn?1222298296
Have you considered that you might have a yeast infection (hence the mucous/discharge)?...You were treated with a lot of antibiotics, and that usually will do it to almost ANY female.  I get a yeast infection almost immediately after a UTI (and I have about 5 or more a year!) because of the antibiotics.  I have decided to stay away from antibiotics for good.  I don't know why your doctor recommended stopping vitatmins because I definitely wouldn't.  Your body's immune system needs to be totally prepared to fight something like a UTI (usually (80% of the time) caused be e.coli bacteria).  I would start taking a probiotic (to keep yeast at bay and to heal your immune system), take a cranberry supplement a few times a day and drink lots of water (cut out any soda, etc. you drink also!)  Just because you don't have a fever, etc., does not mean you don't have a UTI (many UTIs in people who have them chronically are asymptomatic).  I would do a quick urinalysis at your urologist's office and also ask for a Chem 7 and CBC blood test---this will give you your WBC (if high, you are fighting an infection), BUN (if high, you have kidney disease) and Creatine (relates to BUN for kidney issues).  I also think you need to have additional tests done (uroflow, UDT, etc.) to find out WHY you keep getting UTIs (ie: obstruction, reflux, bladder defect). Just treating an infection with antibiotics every time is a reactive measure, and is making your body RESISTANT to the antibiotic--NOT A GOOD THING!!!  Also, be VERY proactive in your healthcare.  You do not want scarring in your kidneys or to develop further calcifications.  If you aren't happy with your doctor's course of action for your care, find another one!
Finally, get off WebMD---you can not self-diagnose things like this, and it just ends up scaring you to death!  I know it's an addiction, but please, try, you are just going to make yourself sick with anxiety!  Good luck sweetie!!  
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem